North Carolina, 2018

Damaging Wind in North Carolina, April 4, 2018

April 4, 2018 · NWS MHX · 1 event in 1 county or zone

An area of low pressure moved through the Great Lakes, with a trailing cold front that moved through Eastern North Carolina. Ahead of the front a line of showers and thunderstorms developed during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An area of low pressure moved through the Great Lakes, with a trailing cold front that moved through Eastern North Carolina. Ahead of the front a line of showers and thunderstorms developed during the afternoon. One storm became severe and produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 4, 2:49 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 4, 2:49 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
349 PM EDT Wed Apr 4 2018

.SYNOPSIS...
A cold front will move through the area early this evening.
High pressure will build over the area Thursday and move
offshore Friday. A cold front and low pressure area will move
through later Saturday, with high pressure building in for
Sunday. A coastal storm may affect the region early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 345 PM Wed...Latest sfc analysis indicates that the cold
front was beginning to move into the coastal plain. Showers and
thunderstorms were beginning to develop ahead of this feature,
especially over northern areas. Expect continued redevelopment
the remainder of today with the best coverage expected across
the northern zones. Weak lapse rates and marginal instability
will tend limit the scope of the severe threat, but occurrence
during peak heating and favorable kinematic and jet dynamics
will support an isolated severe threat with damaging winds gusts
and large hail the main threats. The storms should be moving
offshore around 00Z with the front. Drier and much cooler air
will move into the area behind the front with clearing skies and
temperatures dropping into the mid to upper 30s. Breezy this
evening with SW winds shifting to NW and occasionally gusting to
35 mph.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 345 PM Wed...High pressure will build over the area with
mostly sunny skies, and diminishing afternoon winds but much
cooler temperatures. Highs will be in the upper 50s to lower
60s, some 20 degrees cooler than Wednesday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 AM Wed...Active pattern will dominate the long term
with roller coaster temperature regime and several chances for
rain and some storms.

Thursday night...Continued dry and cool. Low temps will still
be below avg with around 40 interior to mid 40s coast.

Friday...Tightening SW pres gradient will bring warming air mass
into E NC as hts/thicknesses build, with just some increase in
clouds as WAA aloft ramps up. Highs will be warm with readings
in the mid 70s inland with 65-70 beaches. Mild Friday night
lows with mid/upr 40s north and west to around 50s south and
east.

Saturday through Sunday...A bit more confidence for this period
compared to this time yesterday, as global model suite and
their respective ensembles in better agreement with synoptic
features. A developing low pres area and sharp cold front will
move south through E NC sometime Saturday or Saturday evening.
Next shortwave trough will swing through the Great Lakes region
and dig into the Mid Atlantic and southeast states. Area will be
under right entrance region of jet this weekend, with 04/00Z
GFS fastest with fropa through E NC, while ECMWF continues to
delay front and low development until Saturday evening, while
CMC is in between. Will continue to side with a slightly slower
soln, and therefore raise high temps for Sat, though not as high
as ECMWF vals. With slower arrival of front, there is time for
destabilization of the atms, as both ECM and GFS indicating
decent sfc based CAPEs developing along with ample shear above
50 kt. Have added chc thunder with the likely/categorical
showers Sat afternoon through early evening. Will forecast highs
in the low/mid 70s south to mid 60s north where clouds and precip
will arrive fastest and hold temps down some. Southern areas may
not see precip until later in the afternoon if ECM soln
verifies. Steadily decreasing pops Sat night with drier/cooler
airmass arriving by late night.

Good agreement that the front and low pressure area shift
offshore bringing a dry albeit it cool day for Sunday. Highs
will only be in the 50s area wide, some 10-15 degrees below
climo. Temps Sunday night drop down into the mid/upr 30s inland
to 40-45 beaches.

Monday through Tuesday...Next potential rain maker arrives as
early as Monday as another low pressure system progged to
develop along front that is stalled south of E NC. Will continue
chc pops for this period, highest Mon night-Tue as decent
agreement on synoptic pattern amongst global models, though
there are still timing differences in details. Even though E NC
looks to be on cool side of boundary, all indications are that
it will be all liquid as temps aloft and at the sfc will be
safely well above freezing. That said, it may be a chilly
period as gusty northeast flow develops and potential coastal
storm takes shape off the Eastern Seaboard. Will advertise more
towards climo in the 60s at this time, though will be colder
if widespread rain afflicts the region.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Short Term /through Thursday/...
As of 345 PM Wed...A brief period of sub VFR conditions and
gusty winds through 00Z in scattered thunderstorms. A cold front
will cross the area early this evening then drier air moves in
behind the front tonight and Thu with VFR conditions. Gusty SW
winds to 30 kt will become NW early this evening then diminish
late this evening. Gusty SW winds could create crosswind impacts
for runway 14R/32L at EWN through early this evening.

Long Term /Thursday night through Monday/...
As of 345 PM Wed...Next chance of sub VFR will be Saturday
afternoon through Sat night as the next cold front sags south
with rain showers and low clouds developing. Some thunderstorms
are possible Sat afternoon and evening.

&&

.MARINE...
Short Term /through Thursday/...
As of 345 PM Wed...Strong SCA conditions are expected through
this evening as a cold front crosses the waters. SW winds 20 to
30 kt and gusty shift to the NW 15 to 25 kt behind the front
early this evening, then become N 15 to 20 kt later tonight into
early Thu. Seas 5 to 9 ft this evening will subside to 4 to 6
ft late tonight and early Thu. As high pressure builds over the
waters Thu, winds will diminish to 5 to 10 kt in the afternoon
and become E while seas subside to 2 to 3 ft.

Long Term /Thursday night through Monday/...
As of 345 PM Wed...High pressure will move off the coast
Friday. Wind direction will southeast 10-15 kt Thursday night,
turning south to southwest 15 to 20 on Friday. Winds Sat tricky
as a cold front moves into the waters with strong SW winds ahead
of it up to gale force possible outer ctrl/srn waters, then
turning N behind strong front by Saturday evening. Strong N flow
to 25 kt expected Sunday then winds diminish 10 to 15 kt Mon
while becoming easterly. 5 to 7 ft seas Sun are forecast to
diminish to 2 to 4 ft late Mon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ130-
     131-136-137.
     Small Craft Advisory until 6 AM EDT Thursday for AMZ135-150.
     Small Craft Advisory until 8 AM EDT Thursday for AMZ152-154-
     156-158.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME/TL
AVIATION...JME/TL
MARINE...JME/TL
Hazardous weather outlook, Apr 4, 2:31 AM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
331 AM EDT Wed Apr 4 2018

NCZ029-044>047-079>081-090>095-098-103-104-050745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
331 AM EDT Wed Apr 4 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this afternoon ahead
of a cold front. The main threat will be damaging wind gusts, but
large hail and/or an isolated tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 4, 2:58 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
358 PM EDT WED APR 4 2018

NCZ029-044-045-080-042045-
Washington-Beaufort-Martin-Pitt-
358 PM EDT WED APR 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON...
NORTHERN PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 357 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rockyhock to near Bruce. Movement
was east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Greenville, Washington, Williamston, Plymouth, Bethel, Stokes,
Robersonville, Pactolus, House, Bruce, Hinson, Westover, Pleasant
Grove, Scuppernong, Old Ford, Pitt Greenville Airport, Mackeys,
Roper, Long Acre VFD and Gold Point.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3600 7633 3568 7673 3558 7705 3566 7769
      3583 7738 3582 7735 3594 7716 3594 7705
      3586 7703 3590 7692 3582 7690 3581 7688
      3586 7683 3588 7683 3586 7677 3587 7674
      3595 7670
TIME...MOT...LOC 1957Z 258DEG 49KT 3615 7672 3576 7749

SGK
Special weather statement, Apr 4, 3:46 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
446 PM EDT WED APR 4 2018

NCZ103-042130-
Outer Banks Dare-
446 PM EDT WED APR 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OUTER
BANKS DARE COUNTY...

At 446 PM EDT, strong thunderstorms were clustered near Old Trap, or
9 miles southeast of Weeksville, moving east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Kill Devil Hills, Southern Shores, Sanderling, Colington, Duck Coe
Pier, Jockeys Ridge State Park, Wright Brothers National Monument,
Nags Head Fishing Pier and Avalon Pier.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3622 7577 3622 7572 3595 7560 3596 7572
      3608 7577 3609 7574 3610 7574 3614 7575
      3616 7576 3618 7576 3621 7577 3622 7578
TIME...MOT...LOC 2046Z 272DEG 47KT 3614 7601

SGK
Local storm report, Apr 4, 4:02 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
502 PM EDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     MARINE TSTM WIND 12 NNE SCUPPERNONG      36.08N 76.40W
04/04/2018  M43 MPH          AMZ130             NC   PUBLIC

            43 MPH MARINE THUNDERSTORM WIND GUST
            REPORTED BY PUBLIC WEATHER STATION.

&&

DAG
Special weather statement, Apr 4, 4:10 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
510 PM EDT WED APR 4 2018

NCZ029-044>047-080-081-042200-
Washington-Beaufort-Western Dare-Mainland Hyde-Tyrrell-Martin-Pitt-
510 PM EDT WED APR 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MAINLAND
DARE...NORTHWESTERN MAINLAND HYDE...WASHINGTON...NORTHEASTERN PITT...
SOUTHEASTERN MARTIN...NORTHWESTERN BEAUFORT AND TYRRELL COUNTIES...

At 510 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Newfoundland to 7 miles
southwest of Williamston. Movement was east at 50 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Plymouth, Stokes, Manns Harbor, Alligator, Mashoes, Manteo, Columbia,
East Lake, Woodley, Wenona, Hinson, Pike Road, Westover, Pleasant
Grove, Newfoundland, Scuppernong, Frying Pan Landing, Buffalo City,
Phelps Lake and Pungo Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3596 7577 3586 7572 3575 7613 3564 7680
      3568 7737 3586 7690 3582 7690 3581 7688
      3588 7683 3586 7676 3590 7673 3604 7609
TIME...MOT...LOC 2110Z 263DEG 45KT 3603 7609 3577 7714

SGK
Special weather statement, Apr 4, 4:16 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
516 PM EDT WED APR 4 2018

NCZ044-079>081-090>094-098-042215-
Greene-Onslow-Jones-Craven-Lenoir-Beaufort-Mainland
Hyde-Duplin-Pamlico-Pitt-
516 PM EDT WED APR 4 2018

...A LINE OF SHOWERS WILL AFFECT JONES...WEST CENTRAL MAINLAND
HYDE...LENOIR...GREENE...NORTHWESTERN CRAVEN...PITT...NORTHWESTERN
ONSLOW...CENTRAL BEAUFORT...DUPLIN AND NORTHWESTERN PAMLICO
COUNTIES...

At 514 PM EDT, radar indicated showers were located along a line
extending from House to 7 miles west of Clinton. Movement was east at
40 mph.

Wind gusts up to 50 mph are possible as a cold front and associated
showers push into Eastern North Carolina.

Locations impacted include...
Greenville, New Bern, Kinston, Washington, Winterville, Ayden,
Wallace, Warsaw, La Grange, River Road, Mount Olive, Grifton,
Phillips Crossroads, Kornegay, Rose Hill, Snow Hill, Richlands, Bell
Arthur, Ransomville and Scranton.

LAT...LON 3490 7815 3509 7817 3519 7816 3518 7808
      3519 7802 3517 7797 3517 7793 3515 7789
      3518 7784 3534 7782 3538 7780 3543 7783
      3570 7736 3550 7645 3472 7778 3471 7798
      3473 7802 3472 7811 3471 7813 3474 7820
TIME...MOT...LOC 2114Z 288DEG 33KT 3565 7737 3502 7846

SGK

The radar

The Norfolk radar (KAKQ), 151 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dare

When
April 4, 4:36 PM EST
Where
Dare County, 3 mi NNW of Kitty Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.110, -75.721

Tree limbs were downed and part of a driveway were flooded. The report was relayed through Twitter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749303.